Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Albuquerque, NM

October 12, 2000Los Alamos County, Sandoval County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 12, 2000, 5:17 PM MDT for Los Alamos County, Sandoval County, Santa Fe County, New Mexico. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 12, 2000, 5:17 PM MDT (23:17 UTC)
Expired
Oct 12, 2000, 6:00 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Los Alamos County, NM, Sandoval County, NM, Santa Fe County, NM

What was reported inside it

TimeReportWhereRemark
Oct 12, 5:30 PM MDTHail 0.75Los Alamos, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 122318
SVRABQ
NMC028-043-049-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 PM MDT THU OCT 12 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
  EAST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
  EXTREME NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 600 PM MDT

* AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF COCHITI LAKE...OR ABOUT 14
  MILES SOUTHWEST OF LOS ALAMOS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES NORTHWEST OF BANDELIER NATIONAL MONUMENT
  4 MILES NORTHWEST OF WHITE ROCK AT 540 PM MDT
  4 MILES SOUTHEAST OF LOS ALAMOS AT 545 PM MDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH CAN CAUSE 
INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY BUILDING.

LAT...LON 3576 10654 3563 10637 3580 10616 3592 10629

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 4:19 PM MDT, 58 minutes earlier.

Area forecast discussion, Oct 12, 4:19 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
419 PM MDT THU OCT 12 2000

ACTIVE TO SEVERE STORMS CLOSE TO KABQ AS OF THIS WRITING SO NEED TO
KEEP THIS SHORT (FOR ME!). WEST EDGE OF DEEPER (SUB)TROPICAL MOISTURE
FROM NE NM THROUGH THE WEST EDGE OF THE RIO GRANDE VALLEY. ROUGHLY
MARKS SURFACE FRONT AS WELL. MOISTURE LAYER NOT QUITE AS DEEP AS LAST
NIGHT...BUT STILL REACTING WITH HEATING OVER WESTERN SIDE AND SHARP
MOISTURE GRADIENT PLUS LOW LVL CONVERGENCE AND LOCATION NEAR RIGHT
REAR QUAD OF JET MAX JUST ENOUGH TO TIP THE SCALES. AMS DRYING TO
OCCUR MOST QUICKLY ACROSS THE N TONIGHT...MORE SLOWLY S. MAY HAVE
SLIGHT EVIDENCE OF WEAK WAVE DEVELOPING ON FRONT...ENOUGH TO KEEP
THREAT PCPN WESTERN EDGE INTO THE EVE. BEHIND FRONT WILL SEE SHORT
WAVE MOVING ACROSS OR JUST N FAR NRN NM FRI AND SO WILL LEAVE WITH
MTN TERRAIN AND HEATING SLIGHT CHANCE POPS FAR N...MAINLY MTNS FOR
FRIDAY. SLIGHTLY CYCLONIC FLOW AND WEAK BACKWASH MOISTURE S/SW EDGE
OF DEPARTING UPPER LOW SO DECIDED TO KEEP CHICKEN 10/S FAR N INTO
SAT...AS IN PREVIOUS EXTENDED...BUT VERY IFFY. KEPT SUN AND MON TREND
AS BEFORE...BUT MAY SEE SLIGHT CHANCE SHOWERS LATE MON OR MON NIGHT.
FELT SITUATION AND NEXT UPSTREAM TROUGH TIMING MURKY ENOUGH TO NOT
ALTER GOING SUN/MON FCST. 43

ABQ AA 045/064 039/065 039 43300
SAF BA 039/059 034/060 033 43300
TCC BA 047/070 041/069 038 43430

.ABQ...NONE

In the hours before

Local storm report, Oct 12, 4:54 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
454 PM MDT THU OCT 12 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....U

0410 PM     10 NW ALBUQUERQUE        NM   1.00 INCH HAIL
10/12/00   BERNALILLO                     HAIL DAMAGED WINDOWS IN
                                          TAYLOR RANCH SUBDIVISION.

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 4:06 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval39 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.